Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 251, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:45 PM CDT for Labette County, Neosho County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Sep 16, 2017, 5:52 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:05 PM CDT | TSTM WND GST 50 | 2 W Altamont, KS | |
| Sep 16, 5:10 PM CDT | TSTM WND GST 60 | Parsons, KS | 50 TO 60 MPH WIND GUSTS. |
| Sep 16, 5:16 PM CDT | TSTM WND DMG | 1 W Parsons, KS | POWER LINES DOWNED ON WEST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739
WUUS53 KICT 162145
SVRICT
KSC099-133-162315-
/O.NEW.KICT.SV.W.0251.170916T2145Z-170916T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
445 PM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 615 PM CDT
* At 444 PM CDT, a severe thunderstorm was located over Cherryvale,
moving east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna,
Mound Valley, Galesburg, Bartlett, Labette, Earlton, Parsons Tri
City Airport, Lake Parsons, Angola, Dennis, Big Hill Lake and South
Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9552 3758 9552 3766 9509 3700 9507
TIME...MOT...LOC 2144Z 250DEG 22KT 3728 9555
HAIL...1.00IN
WIND...70MPH
$$
JAKUB3 follow-up statements
550 WWUS53 KICT 162210 SVSICT Severe Weather Statement National Weather Service Wichita KS 510 PM CDT SAT SEP 16 2017 KSC099-133-162315- /O.CON.KICT.SV.W.0251.000000T0000Z-170916T2315Z/ Labette KS-Neosho KS- 510 PM CDT SAT SEP 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR LABETTE AND NEOSHO COUNTIES... At 510 PM CDT, severe thunderstorms were located along a line extending from Galesburg to near Parsons to near Altamont, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna, Mound Valley, Galesburg, Bartlett, Labette, Earlton, Lake Parsons, Angola, Dennis, Big Hill Lake, South Mound and Parsons Tri City Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3701 9551 3758 9551 3766 9509 3701 9507 TIME...MOT...LOC 2210Z 249DEG 28KT 3746 9534 3736 9524 3713 9526 HAIL...0.75IN WIND...60MPH $$ JAKUB
327 WWUS53 KICT 162226 SVSICT Severe Weather Statement National Weather Service Wichita KS 526 PM CDT SAT SEP 16 2017 KSC099-133-162315- /O.CON.KICT.SV.W.0251.000000T0000Z-170916T2315Z/ Labette KS-Neosho KS- 526 PM CDT SAT SEP 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR LABETTE AND NEOSHO COUNTIES... At 526 PM CDT, severe thunderstorms were located along a line extending from near Galesburg to 6 miles northeast of Parsons to near Oswego, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna, Mound Valley, Galesburg, Bartlett, Labette, Earlton, Lake Parsons, Angola, Dennis, Big Hill Lake, South Mound and Parsons Tri City Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3701 9551 3758 9551 3766 9509 3701 9507 TIME...MOT...LOC 2226Z 254DEG 15KT 3748 9527 3738 9517 3715 9519 HAIL...0.75IN WIND...60MPH $$ JAKUB
490
WWUS53 KICT 162252
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
552 PM CDT SAT SEP 16 2017
KSC099-133-162302-
/O.CAN.KICT.SV.W.0251.000000T0000Z-170916T2315Z/
Labette KS-Neosho KS-
552 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE AND NEOSHO COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled. However gusty winds are still possible with these
thunderstorms.
LAT...LON 3701 9551 3758 9551 3766 9509 3701 9507
TIME...MOT...LOC 2250Z 250DEG 22KT 3753 9509 3743 9499 3720 9501
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 16, 2:59 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 PM CDT Sat Sep 16 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM CDT Sat Sep 16 2017 Scattered showers/thunderstorms currently southeast of the Turnpike corridor may tend to gain some strength as they become increasingly rooted in the destabilizing boundary layer. This activity should exit into far eastern KS and MO by evening. Attention then turns to thunderstorm chances late this afternoon and evening along and ahead of a southeastward advancing cold front. Despite strong frontal convergence, upper support and mid- level cooling is rather weak to non-existent (other than a subtle jet streak approaching from the southwest). Consequently, activity may tend to be fairly isolated to widely scattered at best. Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30 kts of deep layer shear will promote strong/severe activity with anything that can develop. Main threats will be hail up to quarter to ping-pong ball size and 60-70 mph winds, along with pockets of heavy rainfall. The greatest potential will be generally northwest of Winfield to Eureka, and southeast of Salina to Lyons. Post-frontal warm advection coupled with weak disturbances embedded within moist mid-level flow will support mostly cloudy and cooler conditions Sunday, along with hit-or-miss chances for showers/thunderstorms. Likely not looking at severe weather given limited instability and lapse rates. Thinking thunderstorm chances and coverage will gradually increase Sunday night through early Monday, as an upper trough approaching from the west induces isentropic ascent and moisture transport across the region. While widespread severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. For Monday-Monday night, warm advection associated with EML advancing eastward across the area may lead to additional hit-or- miss storms, but widespread coverage is not expected. Thinking hot and windy conditions will prevail Tuesday, as a potent Northern Rockies shortwave induces deep low pressure across the High Plains. Additionally, EML advancing over the region should keep most areas dry Tuesday. Model consensus advances a strong cold front southeast across the region Tuesday night, although given lack of mid-level cooling and upper support, shower/storm probabilities appear low at this time. .LONG TERM...(Wednesday through Saturday) Issued at 257 PM CDT Sat Sep 16 2017 After a cool down Wednesday in wake of the cold front, operational model and ensemble consensus continues to strongly support the development of a deep longwave trough across the western CONUS late week through the weekend. This will support warm and windy weather across Mid-America late week through weekend. Anticipating mostly dry weather Wed-Thu, with shower/thunderstorm chances gradually increasing by Thu night and Friday as moist subtropical mid/upper flow increases from the southwest. Additionally, while model variability is still fairly high surrounding specifics, there is potential for a strong frontal passage mid-late weekend, which would drastically increase precipitation chances and potential for heavy rain. GFS is most supportive of this scenario. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Sep 16 2017 A strong cold front will move southeast across central and southeast Kansas through this evening and tonight. Scattered elevated convection will continue to precede this front this afternoon along the Kansas turnpike corridor. Surface based storms are expected by early evening along the front with the main impacts across south central Kansas. Blustery north winds will prevail behind the frontal passage until early this evening across central Kansas. MVFR cigs are also expected to develop behind the front late tonight into Sunday morning, again mainly impacting southern Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 78 66 88 / 40 40 40 40 Hutchinson 60 74 64 88 / 40 40 50 40 Newton 60 75 65 86 / 50 40 50 50 ElDorado 63 75 66 86 / 50 40 50 50 Winfield-KWLD 67 80 66 88 / 50 40 50 30 Russell 56 73 62 86 / 30 30 60 30 Great Bend 57 73 62 88 / 30 30 50 30 Salina 59 75 64 85 / 50 30 60 50 McPherson 60 74 63 87 / 50 40 50 50 Coffeyville 69 82 67 87 / 50 40 40 30 Chanute 67 77 66 84 / 50 40 50 40 Iola 67 76 65 83 / 50 40 60 40 Parsons-KPPF 69 80 67 86 / 50 40 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, Sep 16, 4:02 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 402 PM CDT Sat Sep 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 402 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few severe storms are expected across the region through the evening. The first area will be over far southeast Kansas before roughly 6 PM, with another area generally along and northwest of the Kansas Turnpike between roughly 5 and 10 PM. The strongest activity will be capable of 60 to 70 mph winds and ping-pong ball size hail, along with pockets of heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday An off-and-on active weather pattern will persist across the region Sunday through next weekend. Hit-or-miss showers and thunderstorms will impact the area Sunday, with activity increasing in coverage Sunday night and persisting into Monday morning. While widespread severe weather is not expected, the strongest activity may produce dime size hail and 55 mph winds, along with pockets of heavy rain. Isolated storm chances will persist Monday evening and night. Thunderstorm chances should gradually increase from late week into next weekend, with strong to marginally storms and locally heavy rain possible. Strong and gusty south winds coupled with above normal temperatures will likely support very high grassland fire danger Tuesday, Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed before roughly 6 PM over far southeast Kansas, and between roughly 5 and 10 PM generally northwest of the Kansas Turnpike, and southeast of a line extending from Great Bend to Lincoln. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Sep 16, 4:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG CHAUTAUQUA 37.02N 96.18W
09/16/2017 CHAUTAUQUA KS TRAINED SPOTTER
8 INCH DIAMETER TREE LIMBS DOWNED.
&&
KEDLocal storm report, Sep 16, 4:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST CHAUTAUQUA 37.02N 96.18W
09/16/2017 E65 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
KEDLocal storm report, Sep 16, 4:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 NE IOLA 37.94N 95.39W
09/16/2017 ALLEN KS LAW ENFORCEMENT
POWER POLE DOWNED ON NORTHEAST SIDE OF TOWN.
&&
KEDLocal storm report, Sep 16, 4:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 1 N HAVANA 37.11N 95.94W
09/16/2017 E80 MPH MONTGOMERY KS BROADCAST MEDIA
70 TO 80 MPH WIND GUSTS. VIA SOCIAL MEDIA FROM KANSAS.COM
&&
KEDLocal storm report, Sep 16, 4:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND GST 6 S ELK CITY 37.20N 95.91W
09/16/2017 E60 MPH MONTGOMERY KS TRAINED SPOTTER
&&
KEDLocal storm report, Sep 16, 4:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT SAT SEP 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG INDEPENDENCE 37.23N 95.71W
09/16/2017 MONTGOMERY KS LAW ENFORCEMENT
TREES DOWNED AT 19TH AND SYCAMORE. POWER POLE DAMAGED AT
MAIN AND LAUREL STREET.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:43 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Sep 16, 2:44 PM CDT | Special Weather Statement | ICT | Elk, Greenwood | 31 min |
| Sep 16, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Montgomery, Wilson, Woodson | 50 min |
| Sep 16, 3:26 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Sep 16, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 52 min |
| Sep 16, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
| Sep 16, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 67 min |
| Sep 16, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 22 min |
| Sep 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 25 min |
| Sep 16, 5:17 PM CDT | Special Weather Statement | ICT | Montgomery | 43 min |
| Sep 16, 6:50 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| Sep 16, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.